Nebraska, 2016High Wind in Nebraska, October 17, 2016
October 17, 2016 · NWS CYS · 6 events in 3 counties and zones
Strong winds affected the southern Nebraska Panhandle. Occasional gusts of 60 to 65 mph were observed.
Every event with a place to put it; 6 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 6
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Strong winds affected the southern Nebraska Panhandle. Occasional gusts of 60 to 65 mph were observed.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Oct 17, 10:59 AM MST, 16 minutes earlier.
Area forecast discussion, Oct 17, 10:59 AM MST, 16 minutes before
Area Forecast Discussion
National Weather Service Cheyenne WY
1159 AM MDT Mon Oct 17 2016
.SHORT TERM...(Today through Tuesday)
Issued at 238 AM MDT Mon Oct 17 2016
Today...Inherited gridded forecasts and highlights are in good shape
with some minor adjustments. As far as strong winds go, fast moving
shortwave aloft and cold front will quickly sweep west to east
across our counties with an 80 to 90 knot 500 mb speed max zipping
across, along with a 100 to 140 knot 300 mb jet max. Models,
including their soundings, show enough subsidence and dry adiabatic
layer to help the stronger 50 to 55 knot 700 mb winds mix down to
the surface, especially across southeast Wyoming. We have decided to
expand the high wind warning to include Converse, Niobrara and
Goshen counties based upon the NAM and GFS numerical guidance and
progged soundings. Winds across western Nebraska may get close or
even exceed high wind criteria, though with it being a borderline
situation, we have opted to continue the inherited wind advisory and
advise the day shift to monitor closely. Scattered to numerous
showers expected along and west of I-25 in moist flow aloft.
Guidance high temperatures close on the models and have compromised
between the models. Local wind models also suggest a decent chance
of high winds at Bordeaux and Cheyenne.
Tonight...Fortunately, winds aloft will decrease and surface winds
will mostly decouple, though it will remain breezy at times, with
relatively mild overnight minimum temperatures due to mixing.
Precipitation will end as the low and mid levels dry out.
Tuesday...Next fast moving, low amplitude shortwave aloft moves into
western Wyoming, spreading increasing clouds and rain and snow
showers across our Snowy and Sierra Madre Ranges in the afternoon.
Much less wind expected based on low and mid level gradients and
more cloud cover that will limit mixing. Cooler in the wake of the
cold front, especially east of I-25, and again have compromised
between the NAM and GFS MOS maximum temperatures for highs.
.LONG TERM...(Tuesday night through Sunday)
Issued at 238 AM MDT Mon Oct 17 2016
Tuesday night-Wednesday:
The models are in fairly good agreement in showing a progressive shortwave
moving through the northern Rockies. This shortwave will bring
scattered rain/snow showers to the forecast area. The best focus
at this point appears to be along the sierra/snowy mountain
ranges, but there may be a good chance along the mid level frontal
boundary as it surges southeast through Southern Wyoming and the
southern Panhandle Tuesday night. Not real confident that it will
yield to much precipitation, but there will be some instability
which may yield to some banded rain/snowfall. Colder temperatures
will also accompany this front as it pushes through the area
Tuesday night. These colder temperatures will persist through the
day on Wednesday along with the potential for a few instability
showers.
Wednesday night-Sunday:
A strong surface high is expected to settle over western Wyoming
Wednesday night which will allow for a cold start for most of the
area with lows mostly in the 20s. Beyond this timeframe, we should
see a warming trend as the upper level ridge builds across the
southwest U.S. This may keep us in a breezy pattern, but it should
be fairly mild with afternoon highs climbing from the 50s and 60s
on Thursday to the 60s and 70s this weekend.
&&
.AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon)
Issued at 1159 AM MDT Mon Oct 17 2016
Strong and gusty winds will be the main aviation concern today as
westerly winds gusting 40 to 50 kts will be common at all
terminals. Occasional gusts in excess of 50 kts are likely at the
Wyoming locations as well. Rain and high elevation snow showers
occurring this morning should push south by 20Z with VFR
conditions prevailing thereafter. Winds will slowly diminish with
sunset, and should remain relatively light overnight. Breezy
conditions will return for Tuesday afternoon, but speeds will be
less than today by at least half.
&&
.FIRE WEATHER...
Issued at 238 AM MDT Mon Oct 17 2016
Inherited Red Flag Warning for today looks good especially with
expected winds and humidities nearing 15 percent. Fortunately,
humidities will be higher Tuesday through Thursday, limiting
concerns. Humidities will again lower Friday and Saturday, and we
will closely monitor this.
&&
.CYS WATCHES/WARNINGS/ADVISORIES...
WY...Red Flag Warning until 7 PM MDT this evening for WYZ310.
High Wind Warning until 7 PM MDT this evening for WYZ101-102-
104>110-115>119.
NE...Wind Advisory until 7 PM MDT this evening for NEZ002-003-019>021-
054-055-095-096.
Red Flag Warning until 7 PM MDT this evening for NEZ313.
&&
SHORT TERM...RUBIN
LONG TERM...REC
AVIATION...RJM
FIRE WEATHER...RUBINHazardous weather outlook, Oct 17, 2:52 AM MST, 8 hours 23 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHEYENNE WY
352 AM MDT MON OCT 17 2016
WYZ101>119-181000-
CONVERSE COUNTY LOWER ELEVATIONS-NIOBRARA COUNTY-
NORTH LARAMIE RANGE-FERRIS/SEMINOE/SHIRLEY MOUNTAINS-
SHIRLEY BASIN-CENTRAL LARAMIE RANGE AND SOUTHWEST PLATTE COUNTY-
EAST PLATTE COUNTY-GOSHEN COUNTY-CENTRAL CARBON COUNTY-
NORTH SNOWY RANGE FOOTHILLS-SOUTHWEST CARBON COUNTY-
SIERRA MADRE RANGE-UPPER NORTH PLATTE RIVER BASIN-SNOWY RANGE-
LARAMIE VALLEY-SOUTH LARAMIE RANGE-SOUTH LARAMIE RANGE FOOTHILLS-
CENTRAL LARAMIE COUNTY-EAST LARAMIE COUNTY-
352 AM MDT MON OCT 17 2016
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL
WYOMING...SOUTH CENTRAL WYOMING AND SOUTHEAST WYOMING.
.DAY ONE...TODAY AND TONIGHT
STRONG WINDS AND LOW HUMIDITIES ARE EXPECTED TO OCCUR OVER MUCH OF
SOUTHEAST WYOMING TODAY. THIS WILL RESULT IN CRITICAL FIRE WEATHER
CONDITIONS. SEE THE LATEST HIGH WIND AND RED FLAG WARNINGS IN
EFFECT. SNOWFALL IS ALSO POSSIBLE IN THE MOUNTAINS. ALTHOUGH,
LITTLE OR NO SNOW ACCUMULATION IS EXPECTED.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
MORE SNOWFALL IS ANTICIPATED IN THE MOUNTAINS ON TUESDAY NIGHT
INTO WEDNESDAY MORNING. SNOWFALL AMOUNTS OF 1 TO 2 INCHES MAY BE
POSSIBLE DURING THIS TIMEFRAME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT.
NEZ002-003-019>021-054-055-095-096-181000-
DAWES-BOX BUTTE-SCOTTS BLUFF-BANNER-MORRILL-KIMBALL-CHEYENNE-
NORTH SIOUX-SOUTH SIOUX-
352 AM MDT MON OCT 17 2016
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN
NEBRASKA.
.DAY ONE...TODAY AND TONIGHT
STRONG WINDS AND LOW HUMIDITIES ARE ANTICIPATED ACROSS THE
NEBRASKA PANHANDLE TODAY. THIS WILL RESULT IN CRITICAL FIRE
WEATHER CONDITIONS. SEE THE LATEST HIGH WIND ADVISORIES AND RED
FLAG WARNINGS IN EFFECT.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
THE PROBABILITY FOR WIDESPREAD HAZARD WEATHER IS LOW.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT.
In the hours before
Local storm report, Oct 17, 9:20 AM MST, 1 hour 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
1020 AM MDT MON OCT 17 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0958 AM NON-TSTM WND GST WARREN AF BASE 41.15N 104.86W
10/17/2016 M60 MPH LARAMIE WY AWOS
SUSTAINED WIND 45 MPH.
&&
DDEALLocal storm report, Oct 17, 9:37 AM MST, 1 hour 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
1037 AM MDT MON OCT 17 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1015 AM NON-TSTM WND GST 14 WSW CHEYENNE 41.07N 105.04W
10/17/2016 E59 MPH LARAMIE WY MESONET
THIS IS UPR 226 EMKAYW.
&&
DDEALLocal storm report, Oct 17, 9:53 AM MST, 1 hour 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
1053 AM MDT MON OCT 17 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1035 AM NON-TSTM WND GST PINE BLUFFS 41.18N 104.07W
10/17/2016 M51 MPH LARAMIE WY AWOS
SUSTAINED WIND 44 MPH.
&&
DDEALLocal storm report, Oct 17, 10:14 AM MST, 1 hour 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
1114 AM MDT MON OCT 17 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1100 AM NON-TSTM WND GST TORRINGTON 42.07N 104.18W
10/17/2016 M51.00 MPH GOSHEN WY ASOS
&&
DDEALLocal storm report, Oct 17, 10:17 AM MST, 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
1117 AM MDT MON OCT 17 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1021 AM NON-TSTM WND GST RAWLINS 41.78N 107.23W
10/17/2016 M46 MPH CARBON WY ASOS
&&
DDEALLocal storm report, Oct 17, 10:26 AM MST, 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
1126 AM MDT MON OCT 17 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1000 AM NON-TSTM WND GST 9 S WHEATLAND 41.92N 104.96W
10/17/2016 M49 MPH PLATTE WY DEPT OF HIGHWAYS
&&
DDEALHigh Wind, Kimball
- When
- October 17, 11:15 AM MST to 5:15 PM MST
- Where
- Kimball forecast zone
- Measured
- 35 kt (40 mph) measured sustained
- Reported by
- Department of Highways
- Coordinates
- 41.198, -103.715 (the zone’s center; the record gives no point)
The NEDOR sensor at the Wyoming/Nebraska line measured sustained winds of 40 mph or higher, with a peak gust of 59 mph at 17/1420 MST.
High Wind, Kimball
- When
- October 17, 12:55 PM MST to 4:55 PM MST
- Where
- Kimball forecast zone
- Measured
- 35 kt (40 mph) measured sustained
- Reported by
- ASOS
- Coordinates
- 41.198, -103.715 (the zone’s center; the record gives no point)
The wind sensor at the Kimball Airport measured sustained winds of 40 mph or higher, with a peak gust of 63 mph at 17/1455 MST.
High Wind, Kimball
- When
- October 17, 1:00 PM MST to 3:00 PM MST
- Where
- Kimball forecast zone
- Measured
- 35 kt (40 mph) measured sustained
- Reported by
- Mesonet
- Coordinates
- 41.198, -103.715 (the zone’s center; the record gives no point)
The UPR sensor near Bushnell measured sustained winds of 40 mph or higher, with a peak gust of 62 mph at 17/1300 MST.
High Wind, Banner
- When
- October 17, 1:20 PM MST to 2:45 PM MST
- Where
- Banner forecast zone
- Measured
- 35 kt (40 mph) measured sustained
- Reported by
- Department of Highways
- Coordinates
- 41.546, -103.710 (the zone’s center; the record gives no point)
The NEDOR sensor at Banner Road and US Highway 71 measured sustained winds of 40 mph or higher.
High Wind, Cheyenne
- When
- October 17, 1:50 PM MST to 6:15 PM MST
- Where
- Cheyenne forecast zone
- Measured
- 35 kt (40 mph) measured sustained
- Reported by
- ASOS
- Coordinates
- 41.220, -102.995 (the zone’s center; the record gives no point)
The wind sensor at the Sidney Airport measured sustained winds of 40 mph or higher, with a peak gust of 62 mph at 17/1812 MST.
High Wind, Cheyenne
- When
- October 17, 2:10 PM MST to 4:35 PM MST
- Where
- Cheyenne forecast zone
- Measured
- 35 kt (40 mph) measured sustained
- Reported by
- Department of Highways
- Coordinates
- 41.220, -102.995 (the zone’s center; the record gives no point)
The NEDOR sensor at Dalton on Highway 385 measured sustained winds of 40 mph or higher.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding in Michigan, October 17 to 18, 2016$300,000 · 3 events
- Damaging Winds in New York, October 17, 2016$35,000 · 50 kt wind · 3 events
- Coastal Flood in Guam, October 17 to 20, 2016$20,000 · 1 event
- High Wind in Colorado, October 17, 201679 kt wind · 13 events
- Heavy Rain in Oregon, October 17, 2016$15,000 · 1 event
- Hail and Damaging Wind in Michigan, October 17, 2016$6,000 · 2 in hail · 7 events
- Hail and Damaging Winds in Michigan, October 17, 2016$7,000 · 61 kt wind · 4 events
- Marine Thunderstorm Winds in Lake Huron, October 17, 20162 events
- Marine Thunderstorm Winds in Lake Michigan, October 17, 201654 kt wind · 2 events
- Hail in Minnesota, October 17, 20160.75 in hail · 2 events
- Hail in Wisconsin, October 17, 20160.88 in hail · 2 events
- Flood and Hail in Wisconsin, October 17 to 18, 20160.88 in hail · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 662124, 662123, 662122, 662121, 662126, 662125.